Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS
   
Mobile Device Pairing
Green Open Access
Mathematics of Computation
Mathematics of Computation
ISSN 1088-6842(online) ISSN 0025-5718(print)

 

On the densest lattice packing of centrally symmetric octahedra


Author: Stefan Chaładus
Journal: Math. Comp. 58 (1992), 341-345
MSC: Primary 11H31; Secondary 52C07
MathSciNet review: 1094941
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: The main purpose of this paper is the calculation of the critical determinant, and therefore the packing constant, for any centrally symmetric octahedron. The results are obtained partially by a numerical computation that is not rigorous. As an application, we prove that the lattice of integer vectors perpendicular to any integer vector $ {\mathbf{n}} = [{n_1},{n_2},{n_3},{n_4}]\;(0 \leq {n_1} \leq {n_2} \leq {n_3} \leq {n_4},{n_4} > 0)$ contains a nonzero vector $ {\mathbf{m}} \in {{\mathbf{Z}}^4}$, the height $ (h({\mathbf{m}}) = \max \vert{m_i}\vert)$ of which satisfies

\begin{displaymath}\begin{array}{*{20}{c}} {{\text{(i)}}} \\ {{\text{(ii)}}} \\ ... ...if}}\;{n_4} \geq {n_1} + {n_2} + {n_3}.} \hfill \\ \end{array} \end{displaymath}

The closing examples show that the above estimations cannot be improved.


References [Enhancements On Off] (What's this?)

  • [1] S. Chaladus, On a decomposition of integer vectors. III, Discuss. Math. (to appear).
  • [2] H. Minkowski, Gesammelte Abhandlungen, Vol. I, p. 354; Vol. II, pp. 1-42, Teubner, 1911.
  • [3] J. V. Whitworth, On the densest packing of sections of a cube, Ann. Mat. Pura Appl. (4) 27 (1948), 29–37. MR 0030549 (11,12d)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 11H31, 52C07

Retrieve articles in all journals with MSC: 11H31, 52C07


Additional Information

DOI: http://dx.doi.org/10.1090/S0025-5718-1992-1094941-6
PII: S 0025-5718(1992)1094941-6
Article copyright: © Copyright 1992 American Mathematical Society